Alert archive / Montana / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 91, NWS Great Falls, MT

August 10, 2005Beaverhead County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Aug 10, 2005, 7:56 AM MDT for Beaverhead County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2005, 7:56 AM MDT (13:56 UTC)
Expired
Aug 10, 2005, 8:43 AM MDT
In force
47 min
Issued by
NWS Great Falls, MT
Area
Counties, with a storm outline in the text

County Beaverhead County, MT

The radar

The Missoula radar (KMSX), 147 km from the middle of the area, began a volume at 13:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 1.9 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2005-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2005-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTFX 101356
SVRTFX
MTC001-101445-
/O.NEW.KTFX.SV.W.0091.050810T1356Z-050810T1445Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
756 AM MDT WED AUG 10 2005

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BEAVERHEAD COUNTY IN SOUTHWEST MONTANA

* UNTIL 845 AM MDT

* AT 753 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTH OF WISDOM...MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR WISE RIVER BY 830 AM MDT

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4592 11357 4574 11359 4566 11270 4591 11268

$$
2 follow-up statements
000 
WWUS55 KTFX 101421
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
819 AM MDT WED AUG 10 2005

MTC001-101445-
/O.CON.KTFX.SV.W.0091.000000T0000Z-050810T1445Z/
BEAVERHEAD MT-
819 AM MDT WED AUG 10 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 845 AM MDT FOR NORTH
CENTRAL BEAVERHEAD COUNTY...

AT 815 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED 11 MILES WEST
OF WISE RIVER...NEAR FISHTRAP...MOVING EAST AT 40 MPH.

THE STORM WILL BE NEAR WISE RIVER AT 835 AM MDT.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS AND  
DITCHES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS 
AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 4592 11357 4574 11359 4566 11270 4591 11268

$$
000 
WWUS55 KTFX 101443
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
840 AM MDT WED AUG 10 2005

MTC001-101450-
/O.CAN.KTFX.SV.W.0091.000000T0000Z-050810T1445Z/
BEAVERHEAD MT-
840 AM MDT WED AUG 10 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BEAVERHEAD 
COUNTY IS BEING ALLOWED TO EXPIRE AT 845 AM MDT...

NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE SEVERE THUNDERSTORM
THAT PROMPTED THE WARNING IS EXITING THE WARNED AREA SLIGHLY 
NORTHEAST OF WISE RIVER. THUS THE WARNING WILL BE ALLOWED TO EXPIRE 
AT 845 AM.

LAT...LON 4592 11357 4574 11359 4566 11270 4591 11268

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 5:35 AM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 10, 5:35 AM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
535 AM MDT WED AUG 10 2005

.DISCUSSION...

TODAY THROUGH FRIDAY...AREA WILL REMAIN UNDER WESTERLY FLOW ALOFT
TODAY AND MODELS INDICATE ANOTHER SHORTWAVE MOVING ACROSS THE
NORTHERN ZONES LATER THIS MORNING AND AFTERNOON. WILL CONTINUE WITH
THE IDEA OF CHANCE POPS FOR THE NORTHERN ZONES AND SLIGHT CHANCE
POPS FOR THE SOUTHERN ZONES. IT LOOKS LIKE THERE WILL BE ENOUGH
INSTABILITY AND WIND SHEAR TO MENTION THE THREAT OF STRONGER
THUNDERSTORMS...MAINLY OVER THE CENTRAL ZONES. THURSDAY INTO FRIDAY
MODELS INDICATE THE AREA WILL COME UNDER THE INFLUENCE OF CANADIAN
AIR WILL WILL RESULT IN COOLER TEMPERATURES BY FRIDAY. THURSDAYS
HIGH TEMPERATURES WILL BE TRICKY IN THE NORTH DUE TO UNCERTAINTIES
WITH THE TIMING OF THE CANADIAN COLD FRONT. HAVE OPTED TO LEAVE
INHERITED FORECAST HIGH TEMPERATURES FOR THURSDAY ALONE FOR NOW.
COOLER CANADIAN AIRMASS WILL BE OVER THE AREA FRIDAY AND CLOUD COVER
COULD ALSO HELP HOLD HIGH TEMPERATURES DOWN. THERE COULD BE SOME
WEAK SHORTWAVES THURSDAY INTO FRIDAY AND EXPECT SOME MOISTURE TO BE
IN PLACE MAINLY OVER THE NORTHERN ZONES. WITH UPSLOPE FLOW ALSO IN
PLACE OVER THE NORTHERN ZONES WILL CONTINUE THE SLIGHT CHANCE TO
CHANCE POPS. IN THE SOUTH EXPECT LESS MOISTURE BUT ALSO BETTER
INSTABILITY SO WILL CONTINUE WITH SLIGHT CHANCE POPS THERE.

FRIDAY NIGHT THROUGH MONDAY NIGHT...MEDIUM RANGE MODELS CONTINUE IN
GOOD AGREEMENT...ADVERTISING AN UPPER LEVEL TROUGH EXTENDING FROM
CENTRAL CANADA INTO THE PACIFIC NW AND NORTHERN ROCKIES THROUGH THE
PERIOD. TEMPS WILL BE WELL BELOW NORMAL SATURDAY WITH CANADIAN
SURFACE HIGH HIGH PRESSURE OVER NORTHCENTRAL MT...THEN MODERATE SOME
ON SUNDAY BEFORE A REINFORCING SURFACE HIGH DROPS SOUTH SUNDAY
NIGHT. WILL HAVE TEMPERATURES GENERALLY IN THE 60S ACROSS NORTHERN
ZONES SATURDAY WITH TEMPS IN THE 70S ACROSS THE SW VALLEYS. TEMPS
WILL THEN RECOVER INTO THE LOWER TO MID 70S FOR SUNDAY AND MONDAY.
OVERNIGHT TEMPERATURES WILL GENERALLY BE IN THE 40S ACROSS LOWER
ELEVATIONS...HOWEVER WOULD NOT BE SURPRISED TO SEE TEMPS IN THE 30S
IF SKIES CLEAR AT NIGHT. CYCLONIC NW FLOW ALOFT AND UPSLOPE SURFACE
WINDS WILL KEEP THE PERIOD UNSETTLED WITH ENOUGH INSTABILITY FOR A
SLIGHT CHANCE OF SHOWERS...BUT EXPECT PRECIP AMOUNTS TO BE FAIRLY
LIGHT THROUGH THE PERIOD. HOENISCH

TUESDAY THROUGH WEDNESDAY...GFS MOVES INTO FAIR AGREEMENT WITH ECMWF
DURING THIS PERIOD.  SHORT WAVE RIDGE OVER CWA TUESDAY FOR DRY BUT
COOL CONDITIONS.  BY LATE AFTERNOON THE RIDGE SLIDES EAST WITH
WESTERLY FLOW ALOFT SHIFTING SOUTHWESTERLY.  LIMITED MOISTURE IN
THIS FLOW RESULTS IN ISOLATED SHOWERS AND THUNDERSTORMS OVER THE FAR
SOUTHERN THEN SOUTHEASTERN PORTIONS OF THE CWA.  WARMER AIR IN THE
SOUTHWEST FLOW MODERATES TEMPERATURES TO NEAR SEASONAL VALUES
WEDNESDAY.   EK

&&

.AVIATION...
UPDATED 1135Z.
A NEARLY STATIONARY FRONTAL BOUNDARY WILL REMAIN STALLED ALONG THE
EAST SLOPES TODAY. N-NE SFC WINDS NORTH OF THIS BOUNDARY WILL
PRODUCE SOME MVFR CEILINGS AT KCTB AND KGTF THROUGH THIS MORNING DUE
TO MOIST LOW LEVEL UPSLOPE FLOW. OTHERWISE...CONDITIONS WILL
GENERALLY BE VFR. MOIST AND UNSTABLE WESTERLY FLOW ALOFT WITH
EMBEDDED SHORTWAVE ENERGY WILL CONTINUE TO TRIGGER WIDELY SCATTERED
CONVECTION THROUGH TODAY WITH ACTIVITY AGAIN INCREASING IN THE
AFTERNOON AND EVENING HOURS AND GENERALLY FOCUSED ALONG THE STALLED
FRONTAL BOUNDARY...WHERE A FEW SEVERE THUNDERSTORMS MAY
DEVELOP...MAINLY AFTER 00Z WITH GUSTY WINDS AND HAIL A POSSIBILITY
WITH STRONGER CELLS. ANY CONVECTION THIS AFTERNOON AND EVENING MAY
BRING LOCAL MVFR CEILINGS AS THE AIRMASS CONTINUES TO MOISTEN.
HOENISCH

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  82  52  82  48 /  30  20  20  20
CTB  72  48  68  45 /  30  20  30  30
HLN  87  56  86  55 /  20  10  10  10
BZN  86  48  86  47 /  20  20  10  10
WEY  76  39  77  41 /  20  20  20  20
DLN  84  49  84  49 /  20  10  10  10
HVR  80  51  77  50 /  30  30  30  20
LWT  80  51  78  48 /  30  30  20  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...BLANK
LONG TERM....HOENISCH/KURDY
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Aug 10, 5:05 AM MDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
505 AM MDT WED AUG 10 2005

MTZ008>015-044>055-111105-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN
GLACIER-HILL-CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND
CLARK-MADISON-TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY
MOUNTAIN FRONT-EASTERN TETON-JUDITH
BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
505 AM MDT WED AUG 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND SOUTHWEST
MONTANA

.DAY ONE...TODAY

THERE IS A SMALL CHANCE OF AN ISOLATED SEVERE THUNDERSTORM THIS
AFTERNOON AND EVENING...MAINLY OVER THE PLAINS.

NO WATCHES...WARNINGS...OR ADVISORIES CURRENTLY IN EFFECT

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 10, 6:45 AM MDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
645 AM MDT WED AUG 10 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND GST     20 N GERALDINE          47.89N 110.27W
08/10/2005  60 MPH           CHOUTEAU           MT   PUBLIC

            1 INCH RAINFALL...HAIL HEARD ON ROOF BUT SIZE UNKNOWN.

&&

EK/RH

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 6:14 PM MDTSevere Thunderstorm WarningTFXPondera46 min
Aug 9, 6:16 PM MDTSevere Thunderstorm WarningTFXMadison51 min
Aug 9, 6:18 PM MDTSevere Thunderstorm WarningTFXGlacier57 min
Aug 9, 6:59 PM MDTSevere Thunderstorm WarningTFXPondera40 min
Aug 10, 2:27 AM MDTSevere Thunderstorm WarningTFXChouteau65 min
Aug 10, 4:02 AM MDTSevere Thunderstorm WarningTFXFergus43 min
Aug 10, 2:01 PM MDTSevere Thunderstorm WarningTFXChouteau, Hill47 min
Aug 10, 2:41 PM MDTSevere Thunderstorm WarningTFXBlaine79 min
Aug 10, 3:43 PM MDTSevere Thunderstorm WarningTFXBlaine77 min
Aug 10, 3:56 PM MDTSevere Thunderstorm WarningTFXBlaine43 min
Aug 10, 4:12 PM MDTSevere Thunderstorm WarningTFXBroadwater39 min

Nearby

Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.